Illinois, 2017

Flash Flooding and Flooding in Illinois, July 11 to 31, 2017

July 11 to 31, 2017 · NWS LOT · 16 events in 4 counties and zones

Thunderstorms developed during the late evening of July 11th across far northeast Illinois and continued into the morning of July 12th producing torrential rainfall which continued over the same areas for hours producing flash flooding and major river flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17 million
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Thunderstorms developed during the late evening of July 11th across far northeast Illinois and continued into the morning of July 12th producing torrential rainfall which continued over the same areas for hours producing flash flooding and major river flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 11, 7:58 PM CST, 47 minutes earlier.

Area forecast discussion, Jul 11, 7:58 PM CST, 47 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
858 PM CDT Tue Jul 11 2017

.UPDATE...
858 PM CDT

Evening Update...

Some adjustments to going forecast this evening primarily to
tighten up gradient in pops with focus mainly across far north and
northeast IL, and also bumped overnight mins, Wednesday maxes and
dew point temps a bit.

Surface analysis depicts warm front/old outflow boundary from
central Iowa into central IL this evening. Wind fields are fairly
light as would be expected this time of year however, with an
overall lack of strong convergence along this boundary leading
only to some isolated convection west of the Quad Cities late this
afternoon. It appears the better focus for convection overnight
will focus along the elevated baroclinic zone further north, where
new convection has developed over the past 1-2 hours over
northeastern IA. Convection allowing models (CAMs) are not doing
real well with this activity overall, though the 23-00Z RAP runs
seem to best capture the location of the northeastern IA storms,
and have generally based overnight convective trends on its
depiction, which develops storms northeast into southern WI and
far northern IL, and eventually east-southeast across the lake.
This would mainly affect northern tier of counties and the
northern Chicago suburbs into the early morning hours, so have
generally tightened up the pop gradient depicted in our hourly
gridded forecast to go drier south/central portions of the cwa,
with a tighter gradient to higher pops along the IL/WI border
area. Steep mid-level lapse rates and 40-45 kt effective bulk
shear would support well-organized updrafts which could present a
hail threat from the strongest cores, though the greater concern
will likely be the potential for locally heavy rainfall given the
west/northwest to east/southeast orientation line of storms and
potential for training within near 2" pwat atmosphere. Should be
some northeastward drift of the elevated warm front overnight so
threat may be more of a southern WI issue.

Surface obs since this afternoon indicate pool of high dew point
air across the region, generally in the low-mid 70's, though with
upper 70's just upstream along the surface warm front. With moist
low levels, south winds, and mid-high clouds from convection to
our west/northwest, expect overnight temps will be slow to cool
and have raised a category in most areas to mid-70's. Wednesday
appears to have the potential to be fairly hot and humid, with
model 925 mb temps +26/27C. This would likely support highs in the
mid-90's in some spots, though morning convective and outflow
issues decrease confidence a bit. Did warm Wednesday max temps and
dew points a little more solidly into the 93-ish range, which also
yields some heat index readings tagging 105. Would prefer to defer
to mid-shift for any potential heat advisory headline however,
given uncertain somewhat MCS trends at this time.

Ratzer

&&

.SHORT TERM...
243 PM CDT

Through Wednesday...

Main forecast concerns/challenges are with shower and
thunderstorm chances this afternoon through this evening, and
possible lingering thunderstorms Wednesday morning with hot/humid
conditions still expected.

In the near term, upstream shortwave energy continuing to
progress overhead and can be noted with additional thicker cloud
cover and weak returns beginning to show up on latest radar
imagery. At this time, thunder is not being observed and think
this will likely continue over the next 1-2 hours as large scale
ascent is weaker along with weaker surface focus. However, forcing
will increase slightly and latest RAP analysis is depicting
weakening CIN within this instability axis across far northern
Illinois. This could support isolated thunder in this area later
this afternoon but with forcing to remain weak and lapse rates
weak, any development should remain weak as well. Whatever
develops will exit by late afternoon/early evening, with a dry
period then likely.

Turn attention toward additional thunderstorm chances by mid to
late evening mainly across northern Illinois, with the highest
chances along/north of I-88. Guidance is struggling with
convective trends later this evening into the overnight hours.
Have continued the trend from the previous forecast though, with
scattered thunderstorm development possible along lifting surface
boundary later this evening into tonight. Increasing LLJ will help
support development along this boundary by mid/late evening,
primary along and north of I-88. Although a general easterly
movement will be in place, additional development through the
night will shift further to the north. So at this time, don't
anticipate thunderstorm development all night. Will need to
continue monitoring overall trends this afternoon into the
evening, as a couple of other scenarios could occur. One scenario
is that the additional development late this evening could develop
just to the north, and then stay to the north through the night.
Another scenario would be for thunderstorms to develop along this
boundary later this evening, and then possibly train over portions
of northern Illinois. Once again, more probable solution would be
for scattered thunderstorms to develop over northern this
evening, and then shift north with time. Given the elevated
instability in place, there would be a severe wind and hail threat
with any storm. Heavy rainfall and localized flooding will also
continue to be concerns.

Have likely pops over far northern Illinois this evening, then
lower then to chance pops through the overnight hours. However, do
keep chance pops on Wednesday morning as its possible that
remnant MCS could clip the area. With possible cloud cover and
precip in the morning, high temps could be highly variable. At
this time, have maintained current forecast of highs around 90 as
it wouldn't take much for conditions to quickly heat up. High
dewpoint axis looks to still be in place and support heat indices
of 100-105.

Rodriguez

&&

.LONG TERM...
209 PM CDT

Wednesday night through Tuesday...

Initial focus is on stormy conditions to begin the period. The
shortwave trough axis across the upper Midwest Wednesday will
shift east toward Lake Superior in the evening, with a belt of
stronger mid level flow and low amplitude shortwaves on the
southern fringe of this stronger wind field. Earlier development
across IA/MN will be driven by convergence on a cold front ahead
of these waves. Steering flow would suggest that this activity
would advect east across northern Illinois in the evening and
overnight hours, possibly in the form of an MCS or complex of
thunderstorms. The main threat period appears to be overnight. The
MUCAPE and increasing shear do support the threat maintaining
itself across the area during this time, with damaging winds and
possibly hail the main severe threats, but depending on previous
days rain, a flooding threat would be a concern given the 2"+
PWATs and very muggy airmass in place. A portion of the cold
front will help to scour out some of the humidity and instability
on Thursday. Where the front sets up on Thursday, additional
storms may again fire along in in the afternoon, but at this point
the focus area would be our southern area or points farther
south.

The occasionally wet pattern and the westerly weak shortwave
train will finally end as upper level low pressure across southern
Canada will shift east across the northern Great Lakes Thursday
night. As this occurs, high pressure at the surface will build
south across the upper midwest. This will help to shunt existing
frontal boundaries south of the area. The last wave is Thursday
night, and therefore there may be some lingering precip well south
before midnight. High pressure over MN/IA early Friday will move
east over the Mississippi Valley.

The upper level pattern will amplify this weekend as the big heat
dome across the west will build while troughing heads to the
eastern United States. A shortwave trough emanating from the
Pacific will dive south in this pattern Saturday night. As this
occurs, surface high pressure will sink south and allow a cold
front to also move south across the lake late Saturday into early
Sunday. Many guidance sources are dry, but the GFS/GFS ensembles
do paint some showers and storms overnight into early Sunday,
before reigniting on the front south of the area Sunday afternoon.

It appears beyond that the upper ridge in the west will finally
make its way in our direction, making for dry conditions, and
depending on the degree the ridge builds may allow to really heat
things up again the temperature department.

KMD

&&

.AVIATION...
For the 00Z TAFs...

Secondary warm front will lift north this evening with some
potential for scattered TSRA development ahead of the boundary.
Confidence in location of any potential development and coverage
is low, so maintained the VCTS in the TAFs until it becomes
clearer when/where/how widespread any development will be. Should
see a break in TSRA chances overnight, though cluster of TSRA
expected to develop well to our northwest this evening with some
threat of that activity moving through tomorrow morning in a
weakening phase. Prior to this convective cluster developing and
organizing it is hard to justify more than a PROB30 at this time.
However, should a weakening cluster of SHRA/TSRA move through
tomorrow morning it could cause several hours of a wind shift to
northeast, which is not conveyed in the TAFs as the more likely
scenario at this point is for increasingly gusty southwest winds.

- Izzi

&&

.MARINE...
209 PM CDT

There are no major periods of concern on Lake Michigan,
but winds will be varying a bit over the next few days. Gusty
northerly winds may build waves a little on the south half Sunday
into early Monday.

A stationary front on the southern tip of the lake
will shift north as a warm front tonight over a portion of Lake
Michigan before meandering back south later Thursday into Friday
as low pressure will spread from Iowa late today to Lake Huron by
early Friday. High pressure will build behind this low bringing a
brief period of northerly winds on Friday. The high will dip south
of the lake Saturday as another weak low will move east to
northern Lake Michigan Saturday, setting up a period of increased
southerly winds. This low will quickly move to the eastern Great
lakes by Sunday, as another high pressure area will shift to the
upper Great Lakes. Northerly winds return Sunday and Monday ahead
of the high that will sink south and spread over the lake late
Monday.

KMD

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Jul 11, 2:37 PM CST, 6 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
337 PM CDT Tue Jul 11 2017

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
122045-
Winnebago-Boone-McHenry-Lake Illinois-Ogle-Lee-De Kalb-Kane-
DuPage-Cook-La Salle-Kendall-Grundy-Will-Kankakee-Livingston-
Iroquois-Ford-Lake Indiana-Porter-Newton-Jasper-Benton-
337 PM CDT Tue Jul 11 2017 /437 PM EDT Tue Jul 11 2017/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...Tonight.

WEATHER HAZARDS EXPECTED:
  Elevated Thunderstorm Risk...with an associated:
      Elevated Hail Risk...up to quarter size.
      Elevated Thunderstorm Wind Damage Risk...up to 60 MPH.
  Elevated Flooding Risk.

DISCUSSION:

Scattered thunderstorms are expected along a warm front over northwestern
Illinois late this evening, before shifting east-northeastward
across portions of north central and far northeastern Illinois later
overnight. Along with a hail and wind threat, these storms
will also be capable of producing heavy rainfall. The Interstate 88
corridor northward is favored at this time. It is possible the greater
threat may stay north of the Wisconsin border until very late tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...
  Elevated Flooding Risk.
  Elevated Severe Thunderstorm Risk.
  Elevated Excessive Heat Risk.
Thursday...
  Limited Severe Thunderstorm Risk.
  Limited Excessive Heat Risk.
Friday through Sunday...
  Limited Thunderstorm Risk.

DISCUSSION:

Periodic chances for showers and thunderstorms are likely through
Thursday. Very heavy rainfall will be possible with these
thunderstorms. There is also a risk of severe thunderstorms,
particularly late Wednesday afternoon and evening.

Heat index values of 100 to 105 degrees are expected on
Wednesday.

In addition...flooding is expected along portions of the Des
Plaines River in Lake County, Illinois.

.SPOTTER INFORMATION STATEMENT...

Spotters will likely be needed tonight.

GENERAL STORM MOTION OF THE DAY:

Moving to the east at around 30 mph.

&&

LMZ740>745-122045-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
337 PM CDT Tue Jul 11 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...Tonight.

  Elevated Thunderstorm Risk.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...
  Elevated Thunderstorm Risk.
Thursday...
  Limited Thunderstorm Risk.
Saturday night into early Sunday...
  Limited Thunderstorm Risk.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-122045-
Lake Michigan from Michigan City IN to St. Joseph MI 5 NM
offshore to Mid Lake-
Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and north of a line from Charlevoix MI to South
Fox Island 5 NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to
Mid Lake-
Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to
Mid Lake-
Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5 NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5 NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5 NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid
Lake-
Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to
Mid Lake-
337 PM CDT Tue Jul 11 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...Tonight.

There is a chance of thunderstorms tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are possible through Thursday, with a smaller chance
on Saturday night.

&&

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, Jul 11, 8:26 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville Il
926 PM CDT TUE JUL 11 2017

ILZ005-011-012-120245-
Kane IL-De Kalb IL-McHenry IL-
926 PM CDT TUE JUL 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DE KALB...
NORTHWESTERN KANE AND SOUTHWESTERN MCHENRY COUNTIES UNTIL 945 PM
CDT...

At 926 PM CDT, Doppler radar was tracking a strong thunderstorm over
Genoa, moving east at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sycamore, Genoa, Hampshire and Burlington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4202 8873 4214 8875 4221 8852 4198 8853
TIME...MOT...LOC 0226Z 262DEG 16KT 4210 8865

RATZER

The radar

The Chicago radar (KLOT), 54 km away, was scanning. The volume nearest the first event began at 02:47 UTC.

Open the radar archive at this moment

Event by event

5 hail, 5 flood, 3 thunderstorm wind, 2 flash flood, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Kane

When
July 11, 8:45 PM CST to 10:25 PM CST
Where
Kane County, 4 mi S of Carpentersville
Reported by
CoCoRaHS
Coordinates
42.072, -88.250

Rainfall of 2.01 inches was measured in 1 hour and 40 minutes.

Hail, Kane

When
July 11, 9:33 PM CST to 9:34 PM CST
Where
Kane County, Pingree Grove
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.070, -88.420

Thunderstorm Wind, Kane

When
July 11, 9:39 PM CST
Where
Kane County, Pingree Grove
Measured
68 kt (78 mph) measured gust
Reported by
Trained Spotter
Coordinates
42.070, -88.420

A wind gust to 78 mph was measured on a home weather station. Tree limbs 3 to 5 inches in diameter were blown down.

Flash Flood, Kane

When
July 11, 10:15 PM CST to July 12, 1:00 PM CST
Where
Kane County, 0.49 mi S of Richardson to 4.52 mi ENE of Geneva
Cause
Heavy Rain
Property damage
$500,000
Reported by
Law Enforcement
Coordinates
41.963, -88.581

Thunderstorms produced torrential rain which caused widespread flooding and flash flooding across northern portions of Kane County. Numerous cars were stuck in water near Route 47 and Route 72 near Pingree Grove. Many roads in Elgin and west of Elgin were flooded and impassable. Basement flooding was also reported in many areas with 76 homes suffering water damage. Two day storm total rainfall amounts included 7.31 inches one mile south of Elgin; 5.00 inches one east of Carpentersville; 4.60 inches in Gilberts and 4.08 inches two miles northeast of Elgin.

Flash Flood, Lake

When
July 12, 1:00 AM CST to 1:00 PM CST
Where
Lake County, 1.89 mi NNW of Barrington Hills to 3 mi SSE of Highland Park
Cause
Heavy Rain
Property damage
$13 million
Reported by
Law Enforcement
Coordinates
42.154, -88.198

Torrential rain fell across much of Lake County during the morning of July 12th causing widespread flash flooding. Numerous roads were impassable. In Mundelein, numerous houses were flooded and people were rescued by raft. Cars were stranded in flood waters in Libertyville. Garage and basement flooding was reported in Fox Lake. Two day storm total rainfall amounts included 7.22 inches two miles west of Gurnee; 7.13 inches in Round Lake Park; 7.11 inches two miles west southwest of Lake Villa; 6.75 inches in Mundelein; 6.69 inches one mile west of Lake Bluff; 6.46 inches two miles north northeast of Lake Forest; 5.53 inches two miles east of Waukegan; 5.49 inches two miles west northwest of Mundelein; 5.15 inches two miles southeast of Fox Lake; 4.70 inches in Riverwoods and 4.55 inches two miles southeast of Lakemoor. Major flooding with record crests occurred on the Des Plaines River.

Flood, Lake

When
July 12, 3:00 AM CST to July 24, 12:00 PM CST
Where
Lake County, 1.49 mi NW of Russell to 1.38 mi NNW of Grandwood Park
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
42.495, -87.942

Heavy rain fell across Lake County and southeast Wisconsin between July 11th and July 13th which lead to record flooding along the Des Plaines River. The river gage at Russell measured a record crest of 12.15 feet on July 14th. Flood stage at Russell is 7 feet. The river gage at Gurnee measured a record crest of 12.09 feet on July 16th. Flood stage at Gurnee is 7 feet. The river gage at Lincolnshire measured a record crest of 16.53 feet on July 13th. Flood stage at Lincolnshire is 12.5 feet. River levels held nearly steady around major flood stage for several days and then began a steady fall about a week after the heavy rains.

Flood, McHenry

When
July 12, 3:00 AM CST to July 31, 12:00 PM CST
Where
McHenry County, 0.85 mi ESE of Mc Cullom Lake to 1.5 mi N of Pistakee
Cause
Heavy Rain
Property damage
$3.9 million
Reported by
Emergency Manager
Coordinates
42.343, -88.286

Heavy rain fell across McHenry County and southeast Wisconsin between July 11th and July 13th which lead to major flooding along the Fox River. The river gage at the McHenry Lock & Dam crested at 7.60 feet on July 22nd, the second highest crest on record. Flood stage at the McHenry Lock & Dam is 4 feet. The river gage at the Algonquin Tailwater measured a record crest of 13.15 feet on July 24th. Flood stage at the Algonquin Tailwater is 9.5 feet. There were 557 homes affected with some amount of water from the river flooding.

Hail, Cook

When
July 12, 7:40 AM CST
Where
Cook County, Elk Grove Vlg
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.020, -87.980

Hail, McHenry

When
July 12, 8:13 AM CST
Where
McHenry County, Cary
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.200, -88.230

Hail, Lake

When
July 12, 8:19 AM CST
Where
Lake County, Mundelein
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.270, -88.000

Thunderstorm Wind, Lake

When
July 12, 8:20 AM CST
Where
Lake County, Buffalo Grove
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.150, -87.970

Tree limbs were blown down.

Hail, Cook

When
July 12, 8:35 AM CST
Where
Cook County, Glenview
Measured
0.75 in hail
Reported by
Public
Coordinates
42.070, -87.800

Thunderstorm Wind, Kane

When
July 12, 8:45 AM CST
Where
Kane County, 4 mi SW of Pingree Grove
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
42.029, -88.475

Twenty utility poles were snapped at the base.

Flood, Cook

When
July 12, 9:22 AM CST to 10:30 AM CST
Where
Cook County, 1.81 mi ENE of Deering to 1.71 mi ENE of Deering
Cause
Heavy Rain
Reported by
Public
Coordinates
41.942, -87.639

Standing water 2 to 6 inches deep was reported near Belmont Avenue and Lake Shore Drive.

Flood, Lake

When
July 12, 1:00 PM CST to July 13, 8:00 AM CST
Where
Lake County, 1.88 mi NNW of Barrington Hills to 3 mi SSE of Highland Park
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.154, -88.198

After torrential rain and flash flooding during the morning of July 12th, flood waters slowly receded through the morning of July 13th with additional rain falling during the early morning hours of July 13th.

Flood, Kane

When
July 12, 1:00 PM CST to July 13, 8:00 AM CST
Where
Kane County, 0.49 mi S of Richardson to 4.52 mi ENE of Geneva
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.963, -88.581

After torrential rain and flash flooding during the morning of July 12th, flood waters slowly receded through the morning of July 13th with additional rain falling during the early morning hours of July 13th.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717467, 717458, 717459, 717466, 717468, 721346, 721348, 717469, 717470, 717471, 717473, 717472, 717474, 721349, 721343, 721351.